Alert archive / Washington / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 23, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Jul 15, 2012, 2:11 PM PDT for Ferry County, Washington. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2012, 2:11 PM PDT (21:11 UTC)
- Expired
- Jul 15, 2012, 3:00 PM PDT
- In force
- 49 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
County Ferry County, WA
The radar
The Spokane radar (KOTX), 149 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 2:24 PM PDT | HAIL 1 | 2 Wsw Malo, WA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 305 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1372 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
417 WUUS56 KOTX 152111 SVROTX WAC019-152200- /O.NEW.KOTX.SV.W.0023.120715T2111Z-120715T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPOKANE WA 211 PM PDT SUN JUL 15 2012 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN FERRY COUNTY IN NORTHEAST WASHINGTON... * UNTIL 300 PM PDT * AT 207 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CURLEW LAKE STATE PARK...OR 6 MILES NORTH OF REPUBLIC...AND MOVING NORTHEAST AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CURLEW LAKE STATE PARK...MALO AND CURLEW PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL ALSO PRODUCE EXTREMELY HEAVY RAINFALL. IF DRIVING THROUGH THE STORM REDUCE YOUR SPEED TO LOWER THE RISK OF HYDROPLANING. ALSO BE PREPARED FOR PONDING OF WATER IN LOW LYING AREAS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IF ON OR NEAR CURLEW LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM! && LAT...LON 4900 11873 4877 11827 4864 11873 4874 11884 TIME...MOT...LOC 2110Z 228DEG 12KT 4874 11872 $$ TY
1 follow-up statement
491 WWUS56 KOTX 152146 SVSOTX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 246 PM PDT SUN JUL 15 2012 WAC019-152200- /O.CON.KOTX.SV.W.0023.000000T0000Z-120715T2200Z/ FERRY WA- 246 PM PDT SUN JUL 15 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM PDT FOR NORTHERN FERRY COUNTY... AT 242 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MALO...OR 14 MILES NORTHEAST OF REPUBLIC...MOVING NORTHEAST AT 15 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CURLEW. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL ALSO PRODUCE EXTREMELY HEAVY RAINFALL. IF DRIVING THROUGH THE STORM REDUCE YOUR SPEED TO LOWER THE RISK OF HYDROPLANING. ALSO BE PREPARED FOR PONDING OF WATER IN LOW LYING AREAS. IF ON OR NEAR CURLEW LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM! && LAT...LON 4900 11873 4877 11827 4864 11873 4874 11884 TIME...MOT...LOC 2146Z 215DEG 15KT 4885 11859 $$ TY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 10:48 AM PDT, 3 hours 23 minutes earlier.
Area forecast discussion, Jul 15, 10:48 AM PDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1048 AM PDT Sun Jul 15 2012
.SYNOPSIS...
Slow moving thunderstorms will bring locally heavy rain and the
potential for localized flooding to portions of the Idaho Panhandle
and northeast Washington today. Upper level low pressure will remain
over the Pacific Northwest Monday, Tuesday and Wednesday bringing
humid conditions and the chance for thunderstorms. Wednesday will
probably be the most active thunderstorm day during the work week.
Drier weather should return to the region Thursday through next
weekend.
&&
.DISCUSSION...
Today and Tonight: Two low pressure systems that will affect the
forecast area for the next 24 hrs. The first is the low that has
slowly moved across northern Oregon. It will continue its
progression eastward through the morning. Meanwhile a new low is
diving down the west coast. It is currently located near 51N/126W.
The last several hours it has strengthened as models suggested and
as is evident by the darkening in the water vapor imagery. This
low will continue to dig south, as it does, some of the exiting
lows energy will get wrapped up in the new low over the area.
There will be a chance of showers and thunderstorms once again
today. This morning the focus will be the ID panhandle as well as
northeast WA. Then by afternoon as the energy gets wrapped into the
new low the focus will turn to all of northern WA and ID. By this
evening the low will be south of Olympia and the best area for
showers and thunderstorms will shift to the Okanogan highlands
west to the cascade crest and south towards Wenatchee. Showers and
thunderstorms that do develop have the potential of bringing with
it extremely heavy rain. Localized urban flooding, rapid rises on
small streams as well as land slides or debris flows are possible
given how saturated the ground already is across northeast WA and
northern ID. Some storms could produce well over a half an inch of
rain in a short amount of time. Therefore will continue the
Flash Flood Watch through Sunday afternoon. Today is the first day
since July 5 where we could see temperatures actually a few
degrees below average. This will be highly variant on shower
development. Locations that don't see the shower development and
see more sun could actually be at or slightly above average, but
overall today most locations should be a few degrees below
average. /Nisbet
Monday: There is good agreement between the 00z model runs that
the next upper low will dive down the coast of Washington/Oregon
and stall near the border of Oregon and California early this
week. The position of the upper low on Monday will favor the
development of high based showers and thunderstorms, especially
during the morning hours. There is pretty good agreement between
the NAM, GFS, ECMWF and SREF that a plume of mid level
moisture/instability will be oriented from northeast Oregon
through central Washington under a region of upper level
difluence. Moist (Theta-e) advection in the 700-500mb layer in a
conditionally unstable (elevated) layer suggests a good chance of
high-based thunderstorms on Monday morning. A 20-40 percent
chance of thunderstorms has been added to the forecast from
Pomeroy to Moses Lake to Wenatchee.
By Monday afternoon, surface based instability will be on the
increase over the high terrain of the southern Idaho Panhandle and
over the Cascades. A northeast pressure gradient on the NAM and
GFS suggests that some degree of low level drying will occur over
northeast Washington and the far northern Panhandle on Monday. So
it appears that the best chances of thunderstorms Monday and
Monday evening will be over central/southern Panhandle and the
Cascades.
Tuesday and Wednesday: As the 500mb low stalls along the southern
Oregon/northern California coast, the Inland Northwest will be
under the influence of deep southerly flow. Streamline analysis
from the GFS does not suggest that we will experience a direct
feed of monsoonal moisture, but precipitable water values will
remain well over an inch over eastern Washington and northern
Idaho. There is general model consensus that the upper low will
translate over the Spokane forecast area Wednesday
afternoon/night. Precipitation chances have been trended upward, and
if the GFS/Canadian timing verifies, there will be widespread
showers and thunderstorms Wednesday afternoon/night. It may be too
early to hedge our bets, but shear profiles look favorable for at
least some strong storms with the passage of this wave.
Thursday through the upcoming weekend: An overall drying trend
looks probable Thursday through the upcoming weekend. The trough
pattern seems as if it will be replaced by a flat ridge bringing
an end to the unusually humid and stormy weather. /GKoch
&&
.AVIATION...
18Z TAFS: With the band of showers and isolated thunderstorms now east
of the TAF sites...it won't be long until all sites will be under
the threat of at least isolated thunder. The highest threat will
be the KGEG...KSFF...and KCOE locations. We added tempo MVFR
ceilings for these same sites the next couple hours as moist SW
upslope flow and surface heating generates an expanding canopy of
low clouds. bz
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 80 60 88 66 86 66 / 50 20 20 30 30 30
Coeur d'Alene 77 58 88 63 86 63 / 50 20 20 30 30 30
Pullman 79 56 84 63 84 61 / 30 20 30 30 30 30
Lewiston 88 65 92 69 93 69 / 30 20 20 30 30 30
Colville 81 57 90 62 87 63 / 80 40 20 20 30 30
Sandpoint 74 56 87 60 84 60 / 100 20 10 30 30 30
Kellogg 74 57 85 60 83 59 / 60 30 20 30 30 30
Moses Lake 87 59 90 66 92 66 / 20 20 30 30 20 20
Wenatchee 83 62 89 68 91 69 / 20 30 30 20 20 20
Omak 86 61 92 67 92 67 / 60 60 20 20 20 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flash Flood Watch until 8 PM PDT this evening for Central
Panhandle Mountains-Coeur d'Alene Area-Idaho Palouse-
Northern Panhandle.
WA...Flash Flood Watch until 8 PM PDT this evening for Northeast
Mountains-Okanogan Highlands-Spokane Area.
&&Hazardous weather outlook, Jul 15, 10:06 AM PDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 1006 AM PDT SUN JUL 15 2012 IDZ001>004-WAZ036>038-161715- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-SPOKANE AREA-NORTHEAST MOUNTAINS- OKANOGAN HIGHLANDS- 1006 AM PDT SUN JUL 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. IDZ026-027-WAZ031>035-041-043-044-161715- LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU- 1006 AM PDT SUN JUL 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WAZ042-161715- EAST SLOPES NORTHERN CASCADES- 1006 AM PDT SUN JUL 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT SLOW MOVING THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING OVER THE EAST SLOPES OF THE NORTHERN CASCADES. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 15, 11:13 AM PDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1113 AM PDT SUN JUL 15 2012
WAZ042-043-151900-
OKANOGAN WA-
1113 AM PDT SUN JUL 15 2012
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON
UNTIL NOON PDT
AT 1110 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CONCONULLY..MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TONASKET...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4888 11964 4877 11934 4868 11938 4843 11963
4851 11987
TIME...MOT...LOC 1813Z 208DEG 15KT 4855 11969
RPSpecial weather statement, Jul 15, 11:21 AM PDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1121 AM PDT SUN JUL 15 2012
WAZ042-043-151900-
OKANOGAN WA-
1121 AM PDT SUN JUL 15 2012
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON
UNTIL NOON PDT
AT 1116 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS NEAR CONCONULLY...TWISP...AND WINTHROP..MOVING
NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CONCONULLY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4871 11937 4863 11939 4824 11989 4837 12026
4896 12003
TIME...MOT...LOC 1821Z 213DEG 15KT 4851 11990
RPThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 6:00 PM PDT | Areal Flood Advisory | OTX | Douglas, Grant | 45 min |
| Jul 14, 7:55 PM PDT | Special Weather Statement | OTX | Whitman | 35 min |
| Jul 14, 8:30 PM PDT | Special Weather Statement | OTX | Whitman | 45 min |
| Jul 14, 8:36 PM PDT | Areal Flood Advisory | OTX | Adams, Lincoln | 2 hr |
| Jul 14, 9:44 PM PDT | Flash Flood Watch | OTX | Ferry, Lincoln, Okanogan, Pend Oreille, Spokane, Stevens | 24 hr |
| Jul 15, 11:13 AM PDT | Special Weather Statement | OTX | Okanogan | 47 min |
| Jul 15, 11:21 AM PDT | Special Weather Statement | OTX | Okanogan | 39 min |
| Jul 15, 12:20 PM PDT | Areal Flood Advisory | OTX | Okanogan | 3 hr |
| Jul 15, 1:29 PM PDT | Severe Thunderstorm Warning | OTX | Ferry, Okanogan | 46 min |
| Jul 15, 1:56 PM PDT | Areal Flood Advisory | OTX | Chelan, Douglas, Ferry, Okanogan | 5 hr |
| Jul 15, 2:38 PM PDT | Severe Thunderstorm Warning | OTX | Okanogan | 36 min |
Nearby
Severe Thunderstorm Warnings in Washington, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.